Thunderstorm Wind, Frederick
- When
- July 4, 2:47 PM EST
- Where
- Frederick County, Middletown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 39.450, -77.550
A few trees were downed.
Thunderstorms with high wind moved through Central Maryland during the afternoon and early evening of the 4th. In Frederick County, a few trees were downed in Middletown and Myersville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with high wind moved through Central Maryland during the afternoon and early evening of the 4th. In Frederick County, a few trees were downed in Middletown and Myersville. A wind gust of 43 MPH was recorded in Frederick. In Carroll County, a 44 MPH wind gust was recorded in Westminster. In Howard County, a large barn used by community organizations was destroyed by a downburst of winds estimated at 80 MPH on Sharp Road in Glenelg. Trees were also downed in Glenelg at the intersection of Route 32 and Triadelphia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:39 PM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT FRI JUL 4 2003 SHORT TERM...(TONIGHT AND SATURDAY) WEAK TROUGH PASSING TO THE NORTH OF FA TODAY...SOUNDING SHOWS THAT WE ARE CONDITIONALLY UNSTABLE THIS AFTERNOON. SO WITH CURRENT TSTM IN PA AND WV WILL HAVE SCHC IN ACROSS THE FA TONIGHT. GUIDANCE CONTINUE TO DEVELOP A SUMMERTIME SUBTROPICAL RIDGE OVR THE SRN CONUS...WITH THE MAIN BAND OF WESTERLIES REMAINING JUST N OF THE MID ATL. MAIN BAND OF WESTERLIES WAFFLES BACK AND FORTH ACROSS THE MASON DIXON...AND THIS MAKE THE FORECAST A BIT COMPLICATED. SAT...STG HTG WL BE THE MAIN PROB OF THE DAY...LEE TROF DEVELOPS...AND LLVL MOISTURE CONTS TO INCRS. WOULD XPCT SCT CONVECTION TO DEVELOP IN THE FAVORED TERRAIN AREAS...AND ALSO ALG THE LEE TROF. A FEW STORMS MAY BE STRONG TO SEVERE. ALSO TEMPS AND HEAT INDICES WL BE ON THE RISE SAT WI HEAT INDICES CLIMBING INTO THE 100-110F RANGE...SO WL ISSUE HEAT ADV FOR MOST OF CWA. ND SAT NIGHT-FRI SAT NIGHT...MODELS SUGGEST A LARGE CONVECTIVE COMPLEX WILL EVOLVE OVR THE UPPER MIDWEST TONIGHT AND TRACK ACROSS PA ON SAT. THIS ACTIVITY WILL LIKELY SKIRT OUR NRN ZONES. WILL REINTRODUCE THE SCHANCE POPS EVERYWHERE AS OUTFLOW BDRIES COULD GENERATE ISOLD ACTIVITY. SUN-WED...POPS GENERALLY AT CLIMO (SCHANCE 20%) ASSOCIATED WITH ANY LEFTOVR BDRIES FROM PREVIOUS CONVECTION IN A WARM JUICY AMS. TEMPS GENERALLY AOA 90. MINS GENERALLY AROUND 70 MOST AREAS MID 70S URBAN AREAS. THU-FRI...GFS SUGGESTS AN UPPER TROF AMPLIFYING TOWARD THE EAST COAST WILL PUSH A STG CDFNT THRU THE AREA EARLY THU. ROSA .LWX... DC...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. MD...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018. VA...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ025>031...VAZ036>042...VAZ050>057. WV...HEAT ADVISORY FROM 800 AM EDT SATURDAY UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>053...WVZ055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-050900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... HEAT INDICES A FORECAST TO REACH THE 100F TO 105F RANGE SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY NEAR AND NORTH OF THE BALTIMORE/WASHINGTON METRO AREAS. ND
The Sterling radar (KLWX), 53 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few trees were downed.
A few trees were downed.
Trees were downed at the intersection of Route 32 and Triadelphia Road. A large barn on Sharp Road was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368561, 5368562, 5368563.